Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 42, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2018, 6:47 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 6:47 PM MDT (00:47 UTC)
- Expired
- Jul 19, 2018, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 44 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1033 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3228 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WGUS55 KSLC 200047
FFWSLC
UTC053-200345-
/O.NEW.KSLC.FF.W.0042.180720T0047Z-180720T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
647 PM MDT THU JUL 19 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Washington County in southwestern Utah...
* Until 945 PM MDT
* At 645 PM MDT, Intense rainfall is falling over the headwaters of
the Pintura Area near New Harmony. Radar rainfall estimates
indicate that up to 2 inches has fallen over the headwater areas
of these streams.
* Due to the intense thunderstorm activity, and prior flooding of
this area, flash flooding is expected shortly.
* If you are traveling upstream of Pintura, please take steps to
insure for your safety.
* Some locations that will experience flooding include...
Pintura.
LAT...LON 3747 11327 3743 11323 3732 11328 3734 11340
3743 11339
$$
McInerney2 follow-up statements
095
WGUS75 KSLC 200229
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
829 PM MDT THU JUL 19 2018
UTC053-200345-
/O.CON.KSLC.FF.W.0042.000000T0000Z-180720T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
829 PM MDT THU JUL 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
NORTHEASTERN WASHINGTON COUNTY...
At 824 PM MDT, Thunderstorm activity over the Pintura Drainage has
slowed. However, a significant amount of rain had fallen in the
headwater areas earlier, measuring over 2 inches in some locations.
As such, with this volume of rain it is inferred that significant
flash flooding is coursing through this drainage toward the town of
Pintura.
Additionally, these areas have received significant rainfall in the
past week, which enhances runoff as new storms move through the
area.
Some locations that will experience flooding
include... Pintura.
LAT...LON 3747 11327 3743 11323 3732 11328 3734 11340
3743 11339
$$
McInerney579
WGUS75 KSLC 200340
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
940 PM MDT THU JUL 19 2018
UTC053-200347-
/O.EXP.KSLC.FF.W.0042.000000T0000Z-180720T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
940 PM MDT THU JUL 19 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN WASHINGTON COUNTY WILL
EXPIRE AT 945 PM MDT...
Heavy rain has ended over the headwaters of the Pintura Area near
New Harmony. Although light rain will continue through late tonight,
flooding is no longer expected to pose a threat.
LAT...LON 3747 11327 3743 11323 3732 11328 3734 11340
3743 11339
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:31 PM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 19, 3:31 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
331 PM MDT Thu Jul 19 2018
.SYNOPSIS...The ridge of high pressure centered east of the Four
Corners area will hold in place into the weekend. On the
periphery of this ridge, a southerly flow will spread moisture
northward across the region.
&&
.SHORT TERM (Through 18Z Sunday)...The high center remains
positioned over the Four Corners area and can be evidently seen on
a satellite loop this afternoon. Storms have developed across
southern Utah, northern Arizona and southern Nevada where the best
moisture resides (with precipitable water values 1.2 to 1.6
inches) and the current instability has risen to near 2000 J/kg.
The steering flow aloft remains very light across the south, so
storms that are developing are moving rather slow. Still expecting
storm development and coverage to be strongest across the far
southwest and south- central portions of Utah through this
evening.
Friday looks to be a very similar set up for southern Utah, however
storm coverage and intensity may depend on how overworked the area
gets this evening. The available moisture is definitely present and
the instability will be in place as the high continues an eastward
shift. More southerly flow aloft beings to take shape heading into
the weekend, pulling the moisture farther north. A shortwave is
forecast to move through northwest Utah Friday which should allow
better opportunities for showers and thunderstorms to develop across
the north. One thing to keep in mind will be the transition
happening in the north from dry to increasing moisture with the
potential for thunderstorms.
With moisture further increasing up the eastern third of Utah
Saturday and Sunday, expecting shower and thunderstorm chances to
be highest over this area. Flow continues to be south- southwest
with the instability waning a bit. Overall, the Monsoonal pattern
continues to be unsettled and active with an increasing amount of
available moisture in the area. Temperatures are also forecast to
remain warm/hot, however you want to describe the upper 90s this
time of year.
.LONG TERM (After 18Z Sunday)...Early in the period, a ridge of
high pressure will be centered over the southern Rockies,
promoting a continued moist southerly flow. With precipitable
water values still around an inch, and resultant unstable air
mass, another day of scattered showers and thunderstorms is
anticipated on Sunday.
For Monday through Tuesday, the GFS and ECMWF suggest the ridge
will slowly elongate and retrograde westward, facilitating a
somewhat drier west to northwest flow across the forecast area.
This stated, flow will be rather weak, and thus, expect some
moisture to linger across at least central and southern sections
of forecast area. Thus, have expanded coverage of showers and
thunderstorms a bit for Monday and Tuesday.
For Wednesday and Thursday, global models suggest ridge will
continue to retrograde, while a couple of weak upper level
disturbances glide across the northern Rockies. This pattern
suggests additional drying of air mass. Thus, potential for
showers and thunderstorms will be primarily over higher terrain of
southern and eastern Utah. With increased insolation and warming
of 700 mb temperatures, high temperatures should be a few degrees
above normal.
&&
.AVIATION...VFR conditions will prevail at KSLC through the TAF
period with northwest winds switching to the south around 03Z.
&&
.FIRE WEATHER...The ridge of high pressure will remain in place
over the region heading into the weekend. Moisture present across
the south will spread northward going into the weekend. Humidity
values will increase each day from south to north, with good
overnight recovery. Chances for showers and thunderstorms across the
northwest zones will increase Friday and continue across the south
going into the weekend. This weather pattern will continue through
the weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 11 PM MDT this evening for UTZ019-020-
518.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ277.
&&
SHORT TERM...Dewey
LONG TERM...Barjenbruch
AVIATION...Seaman
FIRE WEATHER...Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 19, 3:19 AM MDT, 15 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 319 AM MDT Thu Jul 19 2018 UTZ001>016-019>021-517-518-WYZ021-201300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 319 AM MDT Thu Jul 19 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to develop across portions of southern Utah this afternoon and evening. Heavy rainfall will be possible with these storms. Areas such as slot canyons, recent burn scars, slick rocks areas and normally dry washes will be at a higher risk of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will be possible each afternoon and evening through early next week. Heavy rainfall will be possible with some of these storms and isolated flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 19, 6:45 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 PM MDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM FLASH FLOOD 5 ESE CEDAR CITY 37.65N 112.99W
07/19/2018 IRON UT DEPT OF HIGHWAYS
STATE ROUTE 14 CLOSED AT MILE POST 5 DUE TO FLOODING.
&&
LCNearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.